Kansas, 2003

Tornadoes and Hail in Kansas, June 1, 2003

June 1, 2003 · NWS GLD · 5 events in 2 counties and zones

Three weak tornadoes were reported in Sherman county during the afternoon of June 1st. The tornadoes formed on a slow-moving surface boundary, and were part of a larger episode of landspout type tornadoes which occurred on this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Three weak tornadoes were reported in Sherman county during the afternoon of June 1st. The tornadoes formed on a slow-moving surface boundary, and were part of a larger episode of landspout type tornadoes which occurred on this day. All tornadoes were weak and occurred over open country with minimal or no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 12:25 PM MST, 41 minutes earlier.

Area forecast discussion, Jun 1, 12:25 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT SUN JUN 01 2003

HAVE UPDATED TO RAISE AFTERNOON PRECIPITATION CHANCES TO LIKELY AND
ACCOMODATE SEVERE THUNDERSTORM WATCH FOR ENTIRE AREA.

.GLD...NONE.

RJC
Hazardous weather outlook, Jun 1, 9:31 AM MST, 3 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SHORT WAVE TROUGH IS MOVING THROUGH WESTERN COLORADO
TOWARDS AN AREA OF CONVERGENCE NEAR THE SURFACE TROUGH IN EASTERN
COLORADO TODAY.  THESE FEATURES COMBINED WITH AN INCREASINGLY
UNSTABLE ATMOSPHERE AS TEMPERATURES INCREASE THIS AFTERNOON WILL
PROVIDE THE INGREDIENTS FOR THUNDERSTORM DEVELOPMENT ACROSS THE
TRI-STATE REGION THIS AFTERNOON.  SOME SUPERCELL STORMS ARE POSSIBLE
IN THE FAVORABLE SHEAR ENVIRONMENT ACROSS EASTERN COLORADO THIS
AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS AS THEY ARE
EXPECTED TO MOVE SLOWLY INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA
BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON MONDAY NIGHT
WITH A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS THROUGH
WEDNESDAY. THUNDERSTORMS ON TUESDAY HAVE THE POTENTIAL TO BECOME
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LOCKHART

In the hours before

Special weather statement, Jun 1, 11:40 AM MST, 1 hour 26 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1240 PM MDT SUN JUN 1 2003

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF THE
TRI STATE AREA...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 453 FOR PORTIONS OF NORTHWEST
KANSAS...FAR EAST COLORADO AND SOUTHWEST NEBRASKA. THE WATCH IS
EFFECTIVE FROM 1230 PM MDT (130 PM CDT) UNTIL 6 PM MDT (7 PM CDT).

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:

IN FAR EAST COLORADO...YUMA...KIT CARSON AND CHEYENNE.

IN KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...
THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY AND
WICHITA.

IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW.

HAIL TO 2 INCHES IN DIAMETER AND THUNDERSTORM WIND GUSTS TO 60
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE ACROSS THIS AREAS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

LOCKHART

The radar

The Goodland radar (KGLD), 13 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Sherman

When
June 1, 1:06 PM MST to 1:09 PM MST
Where
Sherman County, 6 mi SW of Goodland
Rating
F0
Path length
0.5 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
39.283, -101.800

Tornado, Sherman

When
June 1, 1:08 PM MST to 1:10 PM MST
Where
Sherman County, 6 mi S of Ruleton
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
39.250, -101.883

Tornado, Sherman

When
June 1, 1:10 PM MST to 1:12 PM MST
Where
Sherman County, 6 mi S of Ruleton
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
39.250, -101.883

Thunderstorm Wind, Sherman

When
June 1, 1:37 PM MST
Where
Sherman County, Goodland
Measured
61 kt (70 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.350, -101.717

Large tree down at 10th and Broadway in Goodland.

Hail, Greeley

When
June 1, 3:11 PM MST
Where
Greeley County, 11 mi SW of Tribune
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -101.900

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360425, 5360426, 5360427, 5360423, 5360424.